Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
172 Doctors are Online

Had surgery and radiation for breast cancer. Prescribed Aromasin. Having side effects. What is the cause?

User rating for this question
Very Good
Answered by

Oncologist, Surgical
Practicing since : 1986
Answered : 59 Questions
My wife, 71 years old, has undergone surgery and radiation for breast cancer (level 1, IDC, ER-pos, node-neg). Her oncologist started her on Aromasin shortly after the radiation. I've looked at all the material from Pfizer and talked to Pfizer and the message from them is clear...they have only done trials on women who had 2-3 years of Tamoxifen treatment, then were switched to Aromasin. They have done no studies on the implications of going directly on Aromasin. They say it's strictly a judgement call for the oncologist to go directly to Aromasin. The Pfizer trials showed a 3-4% reduction in bone density after two years (much higher than Tamozifen) so we're concerned about the effect after five years of Aromasin which is what the oncologist is recommending. The side effects she's experiencing on Aromasin are unpleasant and if they continue will not be acceptable for 5 years. Of course, there's also the question of what the implications would be of switching to Tamoxifen now that she's been on Aromasin for 9 months. Any comments would be appreciated.
Posted Wed, 11 Dec 2013 in Breast Cancer
Answered by Dr. K. Harish 20 hours later
Brief Answer: Discuss with your oncologist Detailed Answer: You have understood it right. The side effects are because it lowers the estrogen production in the body. Compared to other aromatase inhibitors (drugs like anastrozole) the reduction in bone density is probably acceptable. Please understand that all drugs used based on Esrtogen and progesterone receptor status act against estrogen or its action. In that sense, any/all of these drugs result in estrogen withdrawal symptoms (crudely describing it as menopausal symptoms). Some side effects are bound to be there irrespective of which durg is used. If they reach unacceptable levels, please check with your doctor. Four drugs are commonly used in this scenario viz, Tamoxifen, Letrozole, Exemestane and Anastrozole. Taxmoxifen is the drug used since late 70's and hence has the longest follow up. Others have been used since late 90's. Hence we do not have a very long term follow up of the newer drugs although the oncologic outomes have been promising. it should also be understood that only ONE of the four drugs would be administered and the choice depends on pre/post menopausal amongst many other factors. There must be a reason why your wife has been started on exemestane (aromasin) instead of other drugs. Please check with your oncologist since he/she would know the patient in detail.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor